Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 5:48 PM EDT for Lawrence County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 22, 2002, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:05 PM EDT | Thunderstorm Wind | Pulaski, PA | Thunderstorm winds downed several large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
344 WUUS51 KPBZ 222148 SVRPBZ PAC073-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 548 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA * UNTIL 645 PM EDT * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NEW CASTLE NORTHWEST... MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKLAND...OAKWOOD AND NEW CASTLE. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:43 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 22, 3:43 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT THU AUG 22 2002 FRONTAL BNDRY STRECHES FROM SFC LOW IN WRN NY WSWD ACROSS LWR GT LKS TO ERN IOWA AND WILL MOVE SLOWLY S/E TNGT AND STALL ACROSS CWA... PROBABLY IN SWRN PA-ECNTRL OHIO AND BE THE FOCUSING MECHANISM FOR STORMS/PSBL HVY PRECIP. MESOETA PREFERRED MDL...AT ANY RATE ATMS QUITE MOIST/UNSTABLE AND SERIES UPPR LVL IMPULSES WILL MOVE ACROSS REGION OVER NEXT 24-36 HRS BEFORE MAIN SYSTEM MOVES EWD OF CWA DURING SAT AFTN. MESOETA PAINTS 850 DWPNT NR 17C LTR TNGT MOVING INTO REGION WITH NEARLY UNDIRECTIONAL FLOW AND PWS APPROACH AOA 2.0. AVN STILL WISHES TO TAKE BNDRY JUST S OF DISTRICT OVNGT. WE ANTICIPITATE STORMS DURING EVE AS BNDRY MOVES S AND DIURNAL HEATING...GUSTY WINDS PSBL IN TSTMS(SLGT RISK CWA)...THEN AS BNDRY LAYS OUT ACROSS REGION BFR MIDN THE POSSIBILITY THAT STORMS MAY TRAIN NW-SE ACROSS REGION. YESTERDAY MESOETA WAS FAVORING I80 CNTYS AND NOW IT COULD PSBLY OCCUR ANYWHERE IN WRN PA/ECNTRL OHIO/XTREME NWVA. EVENING SHIFT WILL HAVE TO KEEP CLOSE WATCH AS SYSTEM/BNDRY DVLP EARLY TNGT AND CONSIDER AN FFA FOR SOME PORTION OF CWA AFTER CLOSER EXAMINATION. IF NOT TNGT...THEN ANOTHER POTENTIAL ROUND OF HVY PRECIP COULD OCCUR ACROSS CWA FRI/FRI NGT. HI PRES SHLD BRING DRY WX SAT NGT-MON BFR UPPER LOW/TROUGH DVLP TO OUR SOUTH IN TN VLY PROVIDING CHC POPS MID WEEK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 22, 12:33 PM EDT, 5 hours 15 minutes before
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1233 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:45 PM EDT, 5 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT.
Special weather statement, Aug 22, 12:47 PM EDT, 5 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1247 PM EDT THU AUG 22 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY FROM INTERSTATE 70 AND NORTHWARD. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ALSO SMALL HAIL AND FREQUENT LIGHTING STRIKES MAY ACCOMPANY THESE STORMS. POWER INTERRUPTIONS MAY OCCUR TOO. IN ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL RESULTING IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS... ESPECIALLY TONIGHT. SKYWARN ACTIVATION MAY BE NEEDED.
Local storm report, Aug 22, 5:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
547 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Aug 22, 5:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 22, 7:20 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.